Flood, Baltimore
- When
- August 22, 8:30 PM EST to 10:30 PM EST
- Where
- Baltimore County, 2.42 mi NNW of Sparrows Pt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.304, -76.591
The 1100 block of North Wolfe Street was closed due to flooding.
There was an isolated incident from flooding due to locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
There was an isolated incident from flooding due to locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:42 PM EST, 6 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 242 PM EDT Thu Aug 22 2019 .SYNOPSIS... A cold front will cross the area late tonight into Friday, then move into the Carolinas over the weekend. Canadian high pressure will build north of the region over the weekend as low pressure forms off the southeast coast and slides by near or east of the area Monday into Tuesday. && .NEAR TERM /THROUGH TONIGHT/... Hot and humid conditions exist out there again today ahead of an approaching cold front and upper level trough. High temperatures will peak in the low to mid 90s, with heat index values from the mid 90s to low 100s. This warmth/humidity will allow for the development of 1000-1500 J/KG of MLCAPE by later this afternoon, although it will remain largely capped for much of the afternoon hours. There is currently ongoing convection across portions of central and western VA which developed off a remnant MCS from earlier this morning. This will progress eastward across portions of central VA over the next several hours. Another focus for possible convective activity across the region will then be some upper level energy moving east- northeastward out of KY/WV early this afternoon, which will cross the region during the evening hours. Convective allowing models are not in sound agreement with its evolution, but there is potential for additional scattered convection during the evening hours, possibly across the metros. A third focus may then present itself as the cold front moves southeastward from PA late this evening, with portions of eastern WV and northern/central MD having the chance at scattered showers/thunderstorms. Given the MLCAPE mentioned above, in addition to large amounts of DCAPE (>1000 J/KG), and 20-30 knots of effective shear, some isolated severe thunderstorms are possible, with localized damaging winds likely the greatest threat, but it is a marginal/conditional threat. Some scattered showers will likely linger overnight across portions of the region as the front slowly moves southward. Lows will range through the 60s to low 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The front will continue its track southward through the day Friday and likely be nearing the NC/VA border by the evening. However strong southwest flow will remain aloft with upper level energy traversing the region, so rain showers are likely, especially across central/western VA, into the mid afternoon hours. A few thunderstorms with locally heavy rain are possible as well. Otherwise, mostly cloudy skies and cooler temperatures are expected. Highs from the upper 70s to around 80F. Cool and dry air will continue its progression southward into the region Friday night. Lows will drop into the upper 50s to mid 60s. A ridge of high pressure will be in control on Saturday with mostly sunny skies and highs in the upper 70s to low 80s. Lows Saturday night will once again be in the upper 50s to mid 60s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... High pressure will be set up across the northeast on Sunday, resulting in relatively dry and cooler than average temperatures. Highs will only reach the upper 70s/low 80s. With a departing upper low, and onshore low-level flow, can't rule out a shower or some drizzle on Sunday. On Monday and Tuesday, the forecast is a bit murky at this point. Ridging along the eastern seaboard will lead to the formation of a stationary front along the east coast. Meanwhile, a weak wave of low pressure will be moving out of the Caribbean and up the southeastern coast Sunday into Monday, resulting in the formation of a surface low pressure system somewhere along the southeast coast. This is actually the disturbance that the National Hurricane Center has outlooked for potential development along the east coast. Then, it is all a matter of where this low tracks, and what form the low takes. The GFS brings the low relatively close the Delmarva Peninsula, meaning more rain for our eastern zones. Meanwhile, the Euro keeps the low farther offshore, but still brings a chance for showers to eastern areas due to onshore surface flow. To sum this up, there is a lot of uncertainty in this portion of the forecast until we start to see the pieces fall into place, which just hasn't happened yet. But depending on how this coastal low develops (still some uncertainty if it will become tropical/subtropical in nature), and which direction it moves, the forecast could change drastically in the coming days. For now, will keep chance POPs in the forecast, with a slight potential for some embedded thunderstorms. Monday and Tuesday should remain near to slightly below average in terms of temperatures, with highs in the low 80s. On Wednesday, showers and thunderstorm chances increase due to an approaching cold front. This should also push the coastal low off to the north and east (if it does indeed track up our way). Regardless, yet another afternoon with showers and storms across the region. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Mainly VFR is expected through today and tonight. Isolated to scattered showers and thunderstorms are possible this afternoon and evening. A cold front will then cross the area late tonight into early Friday with additional chances for showers and possibly some MVFR stratus. High pressure builds for the weekend with VFR returning. VFR conditions expected on Monday. A passing shower or light drizzle may pass over a terminal, primarily in the vicinity of BWI/MTN/DCA, but shouldn't cause any real issues. Monday is a bit more tricky, with the potential for a coastal low riding up the east coast. For now, thinking it is more likely that we see primarily VFR conditions. However, if some of the guidance is correct, we could see a prolonged period of sub-VFR conditions late Monday into Tuesday. For now, leaning with the drier side of guidance. && .MARINE... Gusty showers and thunderstorms are possible late today or this evening and may require SMWs. Otherwise sub-SCA conditions are expected through tonight and Friday. Winds will increase out of the north late Friday and Friday night and SCA conditions are possible late Friday and Saturday. A stiff easterly to northeasterly flow along the Chesapeake Bay will bring us close to SCA criteria on both Sunday and Monday afternoon. Monday is a little more uncertain, as a coastal low may pass nearby, which could result in stronger winds. Right now, keeping things close to SCA criteria. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...MM LONG TERM...CJL AVIATION...MM/CJL MARINE...MM/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 134 PM EDT Thu Aug 22 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 134 PM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm or two with damaging wind gusts is possible late this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-231000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 134 PM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm or two with damaging wind gusts is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG 1 SSW MARSTON 39.49N 77.11W
08/22/2019 CARROLL MD 911 CALL CENTER
TREE DOWN ALONG SAMS CREEK ROAD. CORRECTED EVENT TIME.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX1905888
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
909 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 SSW BUCKTON 38.95N 78.26W
08/22/2019 WARREN VA 911 CALL CENTER
TREE DOWN ON POWER LINES ON RUSS ROAD NEAR INTERSECTION
WITH TOTTEN LANE. TWO TREES DOWN NEAR INTERSECTION OF
LAING ROAD AND WAKEMAN MILL ROAD. TREE DOWN ON MOUNTAIN
ROAD.
0649 PM TSTM WND DMG 1 E BUCKTON 38.96N 78.23W
08/22/2019 WARREN VA 911 CALL CENTER
TREE DOWN ON POWERLINES ON NORTH FORK ROAD.
0656 PM TSTM WND DMG FRONT ROYAL 38.92N 78.18W
08/22/2019 WARREN VA 911 CALL CENTER
TREE DOWN ON BELAIR AVENUE.
&&
EVENT NUMBER LWX1905889
EVENT NUMBER LWX1905890
EVENT NUMBER LWX1905891
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG GAITHERSBURG 39.14N 77.22W
08/22/2019 MONTGOMERY MD 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN IN THE
GERMANTOWN/GAITHERSBURG AREA.
&&
EVENT NUMBER LWX1905892
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
922 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG LAYTONSVILLE 39.21N 77.14W
08/22/2019 MONTGOMERY MD 911 CALL CENTER
REPORTS OF TREES DOWN IN THE LAYTSONVILLE AREA.
&&
EVENT NUMBER LWX1905893
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM MARINE TSTM WIND 4 S MIDDLE RIVER 39.25N 76.37W
08/22/2019 M41 MPH ANZ531 MD BUOY
&&
EVENT NUMBER LWX1905894
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM MARINE TSTM WIND 1 E EASTPORT 38.97N 76.46W
08/22/2019 M43 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX1905895
DHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
The 1100 block of North Wolfe Street was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843450.